TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
10 Posts
Discussion Starter #1
im looking for some real advice...
i was diagnosed with lupus in september and have since been taking prednisolone and plaquenil, with only two proper episodes.
at the worst point since ive had lupus my symptoms were - jaundice, fever-induced-fits, fatigue, arthritis, depression, classic rash and an ESR of 114.
what im wondering is if anyones got any advice for getting off the steroids completley, but without re-inducing the lupus symptoms? - i got as far as 4mg before having to go back up again.
is there any sort of diet/routine i can try that might help me cut down?
my only worries are that i have previously been anorexic (have since recovered but have found food IMPOSSIBLE for up to a week during episodes) and that i wouldnt consider changing my vege diet :)
im currently a healthy weight, i do have a normal attitude towards food - i strongly believe that the anorexia was due to lupus, and have minimal problems outside of episodes.
if anyone with any sort of ideas or advice could give me a clue how to lead a more drug-free life, please reply!! would be much appreciated, thanks :)
 

·
Registered
Joined
·
2,404 Posts
Hello Sally, I was interested to see that you are at Southampton General. Are you treated there too, Dr. Chris Edwards is very good.
I am afraid I can't do drug free or anything like it. In fact sometimes other drugs (called steroid sparing) are very good at enhancing the steroids so that you can take a lower dose.
Generally any dose of 7.5 mgms or lower you are not going to get many side effects, so 4 mgms prednisolone is not a huge worry.
x Lola
 

·
Registered
Joined
·
7,800 Posts
Hello Sally,

I just wanted to say that you are still very early on in your treatment plan. Most doctors will want to see you coming off steroids but that does depend on whether you can from a disease point of view. Steroids can be and literally have been lifesavers for many people.

Your doctor will soon be thinking about whether you are likely to do well enough on "just" plaquenil alone (which must remain your long-term baseline treatment) or if your disease activity means that you will need another "steroid sparing" treatment. There are many options there and the doc's choice will depend on the severity of symptoms and the patient. Plaquenil itself usually takes about 3-6 months to kick in and work in any way. For me (and many others) it took far longer with a noticeable difference from 18 months onwards. It is an excellent and very safe drug but can require a great deal of patience.

Otherwise, when going down on steroids it is very important to go down ever so gradually, as slowly as you possibly can. Your doc is the best one to advise on this and it is a question you musn't be afraid to bring up.

I hope that helps a little. Try to take one day at a time and give the docs and the treatment time to work to the full.

Katharine
 

·
Registered
Joined
·
5 Posts
Sally
I think my wife and you are in the same boat. Her SLE flared up last Feb/Mar but it took until Apr for anyone to take notice. Because it attacked her kidney she now comes under a Renal consultant, who is anti steriod. Cleo started on 8 tablets (40mg) she is now down to 5mg. However, she is in a lot of pain and her joints are extremely sore.
We are also trying to find an alternative or complentary medicine.
My wife wants to up her steriods again to at least 20mg, but as I said she is fighting her consultant and she is the one with the prescription pad.
Plaquinal was a complete disaster, her mouth and lips were covered in ulcers which resulted in a 2 1/2 stone weight loss.
If you find anything out please post on the forum.
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Sally,
I am not sure there is a thing like drup-free lupus. I can understand the part about wanting to be on the least amount of drugs that you can. Plaquenil is a very good medicine and it does take awhile to get in the system to a level that helps the most. Often it is helpful to have the steriods with the plaqs so you do get relief as soon as possible and get things under control the same way. It is not uncommon to take a low dose of steriods with the plaqs. Doctors don't like to see people on steriods longer than they have to be so there must be a reason why you are on them for the time being. I would talk with your doctor and together come up with a treatment plan that is both realistic and helpful to both of you. Lupus is as strange a disease as anyone has seen what works for one often don't for another. Many of us don't have the same symptons but some that are alike. So treatment and time frames are different for everyone. Be patient it will happen when it is ment to happen for you.

If there is one thing I know lupus is on it's own time frame for each of us and we can not and will not be in control, we are just around for the experience. We can share information and advise but in all the best we can do is be here for each other and listen. Keep smiling and keep us updated on your answers.
Tammy
 
1 - 5 of 5 Posts
Top